Illinois, 2016

Damaging Wind in Illinois, September 7, 2016

September 7, 2016 · NWS ILX · 1 event in 1 county or zone

An approaching cold front triggered scattered thunderstorms across west-central Illinois during the afternoon of September 7th. While widespread severe weather did not occur, one cell produced a downburst with estimated winds of 80-90mph across southwestern Knox County near the town of Abingdon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An approaching cold front triggered scattered thunderstorms across west-central Illinois during the afternoon of September 7th. While widespread severe weather did not occur, one cell produced a downburst with estimated winds of 80-90mph across southwestern Knox County near the town of Abingdon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 7, 1:21 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 7, 1:21 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
221 PM CDT WED SEP 7 2016

.SHORT TERM...(This evening through Thursday)
ISSUED AT 220 PM CDT Wed Sep 7 2016

Main concern for this part of the forecast is with the timing of
convection. Latest radar mosaics showing thunderstorms increasing
west of the Mississippi River as they approach the eastern
Iowa/northeast Missouri borders, largely tracking east-northeast.
The storms are moving into an area with CAPE's around 3000 J/kg and
precipitable waters around 1.9 inches, and should produce some
locally heavy rain as they clip the northwest part of the CWA this
afternoon. Additional storms are starting to increase along the
southern border of Iowa as well, and the HRRR draws the overall line
into a more west-east configuration this evening, gradually settling
southward toward the I-72 corridor. Risk of severe weather is
borderline with bulk shear on the low side (increasing to around 30
knots), but can't rule out a couple strong wind gusts this afternoon
and evening.

By Thursday, main focus for storms will be along and south of I-72,
as the frontal boundary that has taken up residence to our northwest
finally gets booted our way with the incoming upper wave. Some
variability on how fast the front passes, but most models agree on
drier weather over the northern CWA by mid to late morning.
Precipitable water values increase to around 2.25 inches over the
southern CWA so locally heavy rains still possible with the stronger
storms.

&&

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 220 PM CDT Wed Sep 7 2016

Stagnant pattern begins to break down as we move into the weekend.
Frontal system moving through area Thursday Night will rebound
northward Friday as the main 500 mb trough approaches Illinois.
Although not as high as Thursday as tropical moisture from Newton
moves across the Midwest, precip water values around 2 inches still
expected in the vicinity of the boundary likely producing locally
heavy rainfall. ESRL's Atmospheric River website indicates strong
consistent integrated vapor transport through Friday. However, best
low-level forcing with the front is parallel with the moisture flow,
so it is unclear how widespread heavy rainfall will be. Will likely
be more coincident with mesoscale convective boundaries than a
widespread event. Still, local amounts of 2-4 inches may be possible
between now and Saturday morning.  Although lapse rates will be
poor, moisture loading could lead to some strong winds with more
intense storms.

Models in reasonable agreement clearing the precip from the area
Saturday morning as the main trough energy pushes through the state.
Cold advection enables temps at 850 mb to drop 6-10C during the day
Saturday bringing highs below normal through the weekend.

Energy digs into the western U.S. again early next week leading to a
similar pattern redeveloping with moist southwest flow along a slow
moving frontal boundary moving southeast across the Midwest. A
little more push with this system as the low over the west cuts off
allowing for a more progressive northern stream than is in place
currently.  GFS (12z)a bit faster than 00z ECMWF in moving precip
into the forecast area with GFS bringing rainfall to the area again
Tuesday. ECMWF holds off widespread rain until Tuesday Night and
Wednesday. Pretty high solution diversity evident in latest GEFS
runs so will go with a compromise solution on timing.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1220 PM CDT Wed Sep 7 2016

Convection chances will ramp up this evening as a frontal boundary
starts to sag southeastward. May see a few storms around KPIA
before 00Z, but main threat over the central Illinois TAF sites
will begin in the 00-06Z time frame and then persist periodically
through the night. By about 15Z, most of the storms should be
south of KSPI-KDEC. Some brief MVFR conditions possible within
the heavier showers, with a risk of more widespread ceilings below
3,000 feet toward the 12-15Z time frame.

Have introduced a period of LLWS from 06-12Z from KSPI-KCMI, as
several models are showing a low level jet around 40 knots to help
feed the storm intensity.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Geelhart
LONG TERM...Barker
AVIATION...Geelhart
Hazardous weather outlook, Sep 7, 2:04 PM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
304 PM CDT WED SEP 7 2016

ILZ027>031-081100-
KNOX-MARSHALL-PEORIA-STARK-WOODFORD-
304 PM CDT WED SEP 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES ARE EXPECTED TO BE AROUND 100 DEGREES THROUGH
MID AFTERNOON.

A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS
AFTERNOON. A FEW OF THESE STORMS MAY PRODUCE DAMAGING WIND
GUSTS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT.
ADDITIONAL THUNDERSTORMS WILL MOVE INTO THE AREA THIS
EVENING...AND MAY PRODUCE SOME STRONG WIND GUSTS AS WELL. ANY OF
THE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WHILE MUCH OF THURSDAY WILL BE DRY...MORE THUNDERSTORMS ARE
LIKELY FROM THURSDAY NIGHT THROUGH FRIDAY NIGHT. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS. LOCALLY HEAVY RAINFALL IS
ALSO EXPECTED...WHICH MAY RESULT IN AREAS OF FLOODING.

THE THREAT OF THUNDERSTORMS WILL MOVE BACK INTO THE AREA ON
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 6 PM.

ILZ036>038-040>042-047-048-081100-
CASS-FULTON-LOGAN-MASON-MCLEAN-MENARD-SCHUYLER-TAZEWELL-
304 PM CDT WED SEP 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO BE AROUND 100
DEGREES.

THUNDERSTORMS ARE LIKELY MID TO LATE AFTERNOON NORTHWEST OF THE
ILLINOIS RIVER...WITH ADDITIONAL STORMS MOVING IN THIS EVENING
AND OVERNIGHT. A FEW OF THE STORMS MAY CONTAIN LOCALLY DAMAGING
WIND GUSTS...BUT THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS
LOW. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AT TIMES.

MINOR FLOODING ALONG THE ILLINOIS RIVER WILL CONTINUE TO SUBSIDE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTER A PERIOD OF DRY WEATHER THURSDAY AFTERNOON...MORE
THUNDERSTORMS ARE LIKELY FROM THURSDAY NIGHT THROUGH FRIDAY
NIGHT. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS. LOCALLY
HEAVY RAINFALL IS ALSO EXPECTED...WHICH MAY RESULT IN AREAS OF
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

ILZ043>046-049>057-061-081100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MORGAN-
MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY-VERMILION-
304 PM CDT WED SEP 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO BE AROUND 100 DEGREES.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...
CONTINUING THROUGH TONIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE...
BUT SEVERE WEATHER IS CURRENTLY NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODIC THUNDERSTORMS ARE EXPECTED FROM FROM THURSDAY THROUGH
FRIDAY NIGHT...WITH A FEW STORMS LINGERING OVER EAST CENTRAL
ILLINOIS EARLY SATURDAY. THERE IS A MARGINAL RISK OF SEVERE
THUNDERSTORMS. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED...WHICH
MAY RESULT IN AREAS OF FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-081100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
304 PM CDT WED SEP 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 100 TO 105
DEGREES.

A FEW THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT...MAINLY NEAR THE
I-70 CORRIDOR. THESE ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED FROM THURSDAY MORNING
THROUGH SATURDAY MORNING. THERE IS A MARGINAL RISK OF SEVERE
THUNDERSTORMS. LOCALLY HEAVY RAINFALL IS POSSIBLE AT
TIMES...WHICH MAY RESULT IN AREAS OF FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GEELHART

In the hours before

Special weather statement, Sep 7, 3:28 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
428 PM CDT WED SEP 7 2016

ILZ027>030-036-072215-
STARK-PEORIA-MARSHALL-KNOX-FULTON-
428 PM CDT WED SEP 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR PEORIA...SOUTHEASTERN KNOX...
NORTHERN FULTON...STARK AND WESTERN MARSHALL COUNTIES UNTIL 515 PM
CDT...

AT 427 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM WILLIAMSFIELD TO NEAR CUBA TO 10
MILES SOUTH OF MACOMB. MOVEMENT WAS NORTHEAST AT 45 MPH.

WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PEORIA...CANTON...CHILLICOTHE...KNOXVILLE...FARMINGTON...ELMWOOD...
PRINCEVILLE...ROME...WYOMING...DUNLAP...CUBA...TOULON...HANNA CITY...
TRIVOLI...BRIMFIELD...AVON...YATES CITY...WILLIAMSFIELD...
FAIRVIEW AND SPRING BAY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 74 BETWEEN MILE MARKERS 53 AND 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4114 8937 4087 8950 4079 8956 4034 9044
      4071 9044 4115 9007
TIME...MOT...LOC 2127Z 243DEG 40KT 4094 9001 4053 9029 4033 9072

GEELHART

The radar

The Quad Cities radar (KDVN), 89 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
September 7, 3:30 PM CST to 3:40 PM CST
Where
Knox County, 2.31 mi WNW of Abingdon
Measured
78 kt (90 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
40.816, -90.439

A downburst with estimated winds of 80-90mph created considerable damage at several farms near the town of Abingdon. A silage wagon was flipped over, the roof of a livestock barn was ripped off, and a machine shed was destroyed at Malone Farms. Numerous trees were blown down around the area, and neighboring farm buildings were damaged as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657496.